Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 121, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Nov 5, 2017, 11:35 AM EST for Allen County, DeKalb County, Steuben County, Indiana; Defiance County, Paulding County, Williams County, Ohio. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 5, 2017, 11:35 AM EST (16:35 UTC)
- Expired
- Nov 5, 2017, 12:15 PM EST
- In force
- 40 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Allen County, IN, DeKalb County, IN, Steuben County, IN, Defiance County, OH, Paulding County, OH, Williams County, OH
The radar
The Northern Indiana radar (KIWX), 95 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 5, 11:46 AM EST | TSTM WND DMG | 3 E Columbia, OH | SEVERAL LARGE TREES KNOCKED DOWN JUST NORTH OF OHIO TURNPIKE NEAR MILE MARKER 4. TIME ESTIMATED FROM RADAR. |
| Nov 5, 11:50 AM EST | TSTM WND DMG | Stryker, OH | RESIDENT REPORTED POSSIBLE BRIEF TORNADO TOUCHDOWN WITH NO DAMAGE. EMERGENCY MANAGER INDICATES SOME TREES AND POWER LINES DOWN IN THE COUNTY AS STORMS MOVED THROUGH. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 4.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 459 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
581
WUUS53 KIWX 051635
SVRIWX
INC003-033-151-OHC039-125-171-051715-
/O.NEW.KIWX.SV.W.0121.171105T1635Z-171105T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
1135 AM EST SUN NOV 5 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southeastern Steuben County in northeastern Indiana...
Northeastern Allen County in northeastern Indiana...
Eastern De Kalb County in northeastern Indiana...
Defiance County in northwestern Ohio...
Western Paulding County in west central Ohio...
Williams County in northwestern Ohio...
* Until 1215 PM EST
* At 1134 AM EST, severe thunderstorms were located along a line
extending from near Edon to near Butler to near Grabill, moving
east at 30 mph. This line has a history of producing isolated wind
damage.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Bryan, Montpelier, Hicksville, Butler, Paulding, Edgerton, Antwerp,
West Unity, Woodburn, Stryker, Payne, Grabill, Edon, St. Joe,
Holiday City, Edgerton In Williams County, Columbia, West
Jefferson, Leo-cedarville and Pulaski.
This includes the following highways...
Interstate 69 in Indiana near mile marker 316.
Interstate 80 in Indiana between mile markers 155 and 156.
Interstate 80 in Ohio between mile markers 0 and 21.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4104 8462 4118 8511 4141 8487 4165 8487
4167 8440 4162 8440 4162 8439 4155 8438
4151 8438 4151 8437 4138 8435
TIME...MOT...LOC 1634Z 274DEG 26KT 4157 8484 4141 8482 4120 8505
HAIL...1.00IN
WIND...70MPH
$$
FISHER1 follow-up statement
598
WWUS53 KIWX 051706
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
1206 PM EST SUN NOV 5 2017
INC003-033-151-OHC039-125-171-051716-
/O.EXP.KIWX.SV.W.0121.000000T0000Z-171105T1715Z/
Steuben IN-Allen IN-De Kalb IN-Defiance OH-Paulding OH-Williams OH-
1206 PM EST SUN NOV 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STEUBEN...
NORTHEASTERN ALLEN...EASTERN DE KALB...DEFIANCE...WESTERN PAULDING
AND WILLIAMS COUNTIES WILL EXPIRE AT 1215 PM EST...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with these thunderstorms.
LAT...LON 4104 8462 4118 8511 4141 8487 4165 8487
4167 8440 4162 8440 4162 8439 4155 8438
4151 8438 4151 8437 4138 8435
TIME...MOT...LOC 1706Z 266DEG 39KT 4166 8438 4144 8433 4116 8452
$$
FISHERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 10:07 AM EST, 1 hour 28 minutes earlier.
Area forecast discussion, Nov 5, 10:07 AM EST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1007 AM EST Sun Nov 5 2017
.SYNOPSIS...
Issued at 640 AM EDT Sun Nov 5 2017
A stalled warm front over the area this morning was responsible
for areas of dense fog and drizzle. Low pressure and an
associated cold front, will move through the region today and
early tonight bringing showers and thunderstorms to the entire
area. Severe weather and heavy rainfall remain a possibility,
especially south of a Monticello to Columbia City to Ottawa line.
Highs today will range from near 55 near Lake Michigan to the
lower 70s near Lima.
&&
.UPDATE...
Issued at 1006 AM EST Sun Nov 5 2017
2 areas of convection underway with one oriented west to east
which is working north along the warm front with occasional
rotation and stronger updraft development, but no severe weather
thus far. The other band from Plymouth to Mount Vernon IL was
well rooted in the warm sector moving rapidly ENE. Mid 60
dewpoints were streaming rapidly north and have made it already
to the US 30 corridor. Warm front may have been pushed NW somewhat
with approaching convection but still resides somewhere from
Goshen to Knox. Isolated severe will be possible with these cells
with local marginal severe hail and gusty winds.
HRRR shows a messy setup with convection continue to expand over
the next several hours. Impacts on the area with regards to severe
potential this afternoon remain uncertain, but given better
dynamics move in later, threat should still exist for parts of the
area.
Last but not least, dense fog advisory extended through 16Z with
low vsbys holding on across the north. Some signs of improvement
noted which should allow it to expire. Marine dense fog advisory
also issues through 18Z.
&&
.SHORT TERM...(Today and Tonight)
Issued at 403 AM EST Sun Nov 5 2017
Issued a dense fog advisory earlier for areas northwest of the
initial warm front. The dense fog was persistent near the
Michigan and Indiana border with visibilities around one quarter
of a mile and occasionally lower. The visibilities will be slow to
recover over areas northwest of the front, with the dense fog
lingering well into the morning. For later today, have issued a
Flash Flood Watch for areas along and south of a line from
Monticello to Warsaw to Wauseon. Please see the Hydrology
discussion below for more information.
As far as severe storms, the best chance for large hail and
damaging winds is also over the same area as the flash flood
watch. Upper level support in the left exit region of a 110 knot
upper level jet will translate over the existing warm front and
provide plenty of lift for storms. Very large low level shear and
modest CAPE values from Marion to Lima by late afternoon are
likely to cause some storms to become severe. Given the proximity
of the front, low LCLs and the high amount of shear, tornadic
potential is certainly possible.
&&
.LONG TERM...(Monday through Saturday)
Issued at 420 AM EST Sun Nov 5 2017
Following tonights episode of strong to severe storms, a tranquil
period is ahead with cool and dry conditions through Friday as an
upper level trof amplifies over the area. Highs will only be in
the 40s to around 50 with lows in the mid 20s to around 30 most
nights. The ECMWF appears too cold with lows in the lower 20s
Saturday morning. Have kept a low chance for precipitation
Saturday, although it appears chances for rain are better later
in the weekend.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 635 AM EST Sun Nov 5 2017
Dense fog was northwest of a front that had become stationary
early this morning. SBN was in this sector where the visibility
has been 1/4 mile for 9 hours except for a short break. Conditions
were a little better at FWA which was south of the front. The
front will eventually start moving southeast as a cold front later
today. Showers and storms are likely in the interim at both
sites. Conditions should start to improve by late tonight with VFR
conditions possible by daybreak at SBN.
&&
.HYDROLOGY...
Issued at 332 AM EST Sun Nov 5 2017
Several factors are expected to come together to enhance the flood
risk over areas along and south of a line from Monticello to
Warsaw to Wauseon. Precipitable water values will soar to near
1.75 inches and resemble more of a typical summer airmass than
one deep into the fall. The initial warm front had moved north
with showers and a few storms already developing early this
morning. Plenty of upper level just support will translate over
the area and enhance the heavy rain potential. After coordinating
with neighboring offices, have issued a flash flood watch for this
afternoon and tonight as these factors come together.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Dense Fog Advisory until 11 AM EST /10 AM CST/ this morning for
INZ003>007.
Flash Flood Watch through late tonight for INZ008-009-016>018-
020-022>027-032>034.
MI...Dense Fog Advisory until 11 AM EST this morning for MIZ077>081.
OH...Dense Fog Advisory until 11 AM EST this morning for OHZ001-002.
Flash Flood Watch through late tonight for OHZ001-002-004-005-
015-016-024-025.
LM...Dense Fog Advisory until 1 PM EST this afternoon for LMZ043-046.
Small Craft Advisory from 9 PM this evening to 5 PM EST Monday
for LMZ043-046.
&&
UPDATE...Fisher
SYNOPSIS...Lashley/Fisher/Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...Skipper
HYDROLOGY...Skipper
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Nov 5, 5:34 AM EST, 6 hours 1 minute before
Hazardous Weather Outlook National Weather Service Northern Indiana 534 AM EST Sun Nov 5 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-061045- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 534 AM EST Sun Nov 5 2017 /434 AM CST Sun Nov 5 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight Areas of dense fog should lift by late morning for far southern Lower Michigan and adjacent ares in northern Indiana and northwest Ohio. See the Dense Fog Advisory product for more information. Thunderstorms will become likely today and persist into this evening. Severe storms are possible with large hail and damaging winds. Isolated tornadoes and heavy rainfall that may lead to flooding are also possible. The best chances for severe storms and flooding are near and south of highway 24. Please see the Flash Flood Watch product for more information. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and early tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-061045- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 534 AM EST Sun Nov 5 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight There is a chance for thunderstorms today into this evening. Gusty winds and small hail are possible. Conditions hazardous to small craft are expected tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Conditions hazardous to small craft will persist Monday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Nov 5, 11:04 AM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1104 AM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 AM HAIL EDDY 41.54N 85.45W
11/05/2017 M0.88 INCH LAGRANGE IN TRAINED SPOTTER
&&
MCDLocal storm report, Nov 5, 11:11 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1111 AM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 AM TSTM WND DMG 1 NW ROME CITY 41.50N 85.37W
11/05/2017 NOBLE IN EMERGENCY MNGR
TWO LARGE TREES DOWNED ONTO POWER LINES ON
SPRING BEACH ROAD.
&&
MCDLocal storm report, Nov 5, 11:19 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1119 AM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM FLOOD 1 NW NAPPANEE 41.46N 86.00W
11/05/2017 ELKHART IN PUBLIC
STANDING WATER OVER MAPLE LANE. UNCERTAIN
ABOUT DEPTH.
&&
MCDLocal storm report, Nov 5, 11:24 AM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1124 AM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM TSTM WND DMG 4 WSW LISBON 41.40N 85.33W
11/05/2017 NOBLE IN EMERGENCY MNGR
TREE IN ROADWAY.
&&Local storm report, Nov 5, 11:25 AM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1125 AM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM TSTM WND DMG 1 SW AVILLA 41.35N 85.25W
11/05/2017 NOBLE IN EMERGENCY MNGR
TREE DOWN ON ROADWAY.
&&Local storm report, Nov 5, 11:26 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1126 AM EST SUN NOV 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 AM HAIL 2 E SALEM CENTER 41.59N 85.11W
11/05/2017 M0.50 INCH STEUBEN IN TRAINED SPOTTER
5 MINUTES OF VERY FLAT, DISC SHAPED HAIL.
CONTINUED FROM 11:13 TO 11:20 AM.
&&
MCDThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 1:09 AM EDT | Dense Fog Advisory | IWX | DeKalb, Elkhart, LaGrange, Marshall, Noble, Starke and 1 more | 11 hr |
| Nov 5, 3:23 AM EST | Flash Flood Watch | IWX | Adams, Allen, Blackford, Cass, DeKalb, Grant and 8 more | 13 hr |
| Nov 5, 3:57 AM EST | Small Craft Advisory | IWX | 40 hr | |
| Nov 5, 9:45 AM EST | Special Weather Statement | IWX | Kosciusko | 30 min |
| Nov 5, 9:54 AM EST | Marine Dense Fog Advisory | IWX | 3 hr | |
| Nov 5, 10:22 AM EST | Special Weather Statement | IWX | Noble | 23 min |
| Nov 5, 10:31 AM EST | Severe Thunderstorm Warning | IWX | DeKalb, LaGrange, Noble, Steuben | 44 min |
| Nov 5, 10:56 AM EST | Flash Flood Warning | IWX | Elkhart, Kosciusko, Noble | 3 hr |
| Nov 5, 11:05 AM EST | Severe Thunderstorm Warning | IWX | Allen, DeKalb, Noble, Whitley | 40 min |
| Nov 5, 11:15 AM EST | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 30 min |
| Nov 5, 11:54 AM EST | Areal Flood Warning | IWX | DeKalb, Steuben | 3 hr |
| Nov 5, 12:22 PM EST | Special Weather Statement | IWX | Grant | 23 min |
| Nov 5, 12:35 PM EST | Severe Thunderstorm Warning | IWX | Blackford, Grant, Huntington, Wells | 40 min |
| Nov 5, 1:06 PM EST | Areal Flood Warning | IWX | DeKalb, Elkhart, Kosciusko, LaGrange, Marshall, Noble and 1 more | 6 hr |
| Nov 5, 1:13 PM EST | Tornado Warning | IWX | Blackford, Grant | 32 min |
| Nov 5, 1:37 PM EST | Tornado Warning | IWX | Blackford, Jay | 23 min |
| Nov 5, 1:54 PM EST | Tornado Warning | IWX | Jay | 36 min |
| Nov 5, 2:39 PM EST | Special Weather Statement | IWX | Blackford, Grant | 36 min |
| Nov 5, 2:48 PM EST | Areal Flood Warning | IWX | Adams, Allen, Wells | 6 hr |
| Nov 5, 2:59 PM EST | Severe Thunderstorm Warning | IWX | Adams, Blackford, Jay, Wells | 21 min |
| Nov 5, 3:18 PM EST | Severe Thunderstorm Warning | IWX | Adams, Jay | 27 min |
| Nov 5, 12:05 PM EST | Severe Thunderstorm Warning | IWX | Defiance, Fulton, Henry, Paulding, Putnam, Williams | 40 min |
| Nov 5, 1:42 PM EST | Special Weather Statement | IWX | Paulding | 33 min |
| Nov 5, 3:57 PM EST | Severe Thunderstorm Warning | IWX | Allen | 33 min |
| Nov 5, 4:49 PM EST | River Flood Warning | IWX | Defiance, Fulton, Williams | 5 days |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.